Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 35, NWS Phoenix, AZ

July 24, 2005La Paz County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 24, 2005, 2:06 PM MST for La Paz County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 2:06 PM MST (21:06 UTC)
Expired
Jul 24, 2005, 2:49 PM MST
In force
43 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County La Paz County, AZ

The radar

The Las Vegas radar (KESX), 178 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 242108
SVRPSR
AZC012-242200-
/O.NEW.KPSR.SV.W.0035.050724T2106Z-050724T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
206 PM MST SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST LA PAZ COUNTY IN WEST CENTRAL ARIZONA   
  THIS INCLUDES PARKER DAM

* UNTIL 300 PM MST

* AT 205 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PARKER DAM...AND MOVING EAST AT 10 MPH. IN ADDITION TO HIGH WINDS 
  AND HAIL...VERY HEAVY RAINFALL AND INTENSE CLOUD TO GROUND
  LIGHTNING CAN BE EXPECTED.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY. 

LAT...LON 3435 11424 3413 11425 3412 11387 3429 11381

$$

DG
1 follow-up statement
000 
WWUS55 KPSR 242149
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST SUN JUL 24 2005

AZC012-242155-
/O.CAN.KPSR.SV.W.0035.000000T0000Z-050724T2200Z/
LA PAZ AZ-
245 PM MST SUN JUL 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWEST LA PAZ COUNTY IS 
CANCELLED...

AS OF 245 PM...THE THUNDERSTORM WHICH PROMPTED ISSUANCE OF THE 
SEVERE THUNDERSTORM WARNING FOR NORTHWEST LA PAZ COUNTY HAS WEAKENED 
...AND NO LONGER APPEARS CAPABLE OF PRODUCING DAMAGING WINDS OR 
LARGE HAIL. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHWEST LA PAZ COUNTY HAS BEEN CANCELLED. 

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS 
OF LA PAZ COUNTY THE REMAINDER OF THIS AFTERNOON AND TONIGHT. ANY 
STORMS THAT FORM WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN.

LAT...LON 3435 11424 3413 11425 3412 11387 3429 11381

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:55 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 24, 10:55 AM MST, 3 hours 11 minutes before
AZZ020>028-CAZ030>033-250000-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1055 AM MST SUN JUL 24 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
VERY MOIST TROPICAL AIR WILL REMAIN OVER OUR REGION FOR SCATTERED
THUNDERSTORMS...WITH HEAVY RAIN AT TIMES...TODAY AND THIS EVENING. A
RIDGE OF HIGH PRESSURE WILL SHIFT FROM THE CALIFORNIA COAST ON
MONDAY REACHING THE FOUR CORNERS REGION BY LATE IN THE WEEK. THIS
WILL BRING AN END TO THE THUNDERSTORMS OVER SOUTHEAST CALIFORNIA AND
FAR SOUTHWEST ARIZONA BY EARLY IN THE WEEK...BUT WILL CONTINUE A
CHANCE FOR THUNDERSTORMS OVER SOUTH CENTRAL ARIZONA.

&&

.DISCUSSION...
HAVE ISSUED A FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE AREA IN
EFFECT UNTIL 12 MIDNIGHT TONIGHT. THIS WATCH IS ESPECIALLY FOR NORTH
PORTIONS OF OUR AREA FROM JOSHUA TREE NATIONAL PARK EAST ACROSS
RIVERSIDE COUNTY...LA PAZ COUNTY...TO SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA.

VERY MOIST AND UNSTABLE AIRMASS OVER THE AREA AND WITH HEATING THIS
AFTERNOON...EXPECT SOME STRONG THUNDERSTORMS WITH STRONG GUSTY
POSSIBLY DAMAGING WINDS AND LOCALLY HEAVY RAIN THIS AFTERNOON AND
THIS EVENING.

.PREVIOUS DISCUSSION...
INVERTED TROF FROM BAJA INTO SOUTHERN CA WILL CONTINUE TO MOVE
SLOWLY OFF THE COAST TODAY/TONIGHT AS AIRMASS REMAINS MOIST OVER
ENTIRE REGION. THUS OUR REGION WILL BE SLOWLY LOSING DYNAMICS AS THE
TROF MOVES AWAY SO TODAYS THUNDERSTORM DEVELOPMENT WILL BEGIN TO RELY
A BIT MORE ON AFTERNOON HEATING AND OUTFLOW BOUNDARIES. PLUS FORECAST
SOUNDINGS FOR TODAY SHOW GOOD CAPE AND WITH AIRMASS STILL VERY MOIST
WITH P-WATER AROUND 1.7-1.9 INCHES TODAY...LOCALLY HEAVY RAINS WITH
SOME STORMS STILL GOOD POSSIBILITY. BY MON AN UPPER RIDGE NEAR THE
CA COAST BEGINS BEGINS TO MOVE INLAND AND ACROSS AZ REACHING THE 4
CORNERS AREA BY THURS THEN STAYING OVER NORTHERN NM INTO THE
WEEKEND. AS THE UPPER HIGH MIGRATES ACROSS AZ MID/UPPER FLOW WHICH
HAVE BEEN E-SE BECOME WESTERLY AND BEGINS TO DRY THOSE LEVELS...
SPREADING SOME DRIER AIR W-E ACROSS OUR REGION. AIRMASS BY MON WILL
NOT BE AS UNSTABLE AS TODAY AND WILL HAVE A LITTLE LESS CAPE. THIS
WILL GRADUALLY END THE THUNDERSTORM THREAT OVER SE CA SW AZ
BEGINNING TUES AND ON INTO THE WEEKEND...BUT WILL CONTINUE THE
CHANCE OF THUNDERSTORMS OVER SOUTH CENTRAL AZ...ALTHOUGH THE
PROBABILITIES WILL BE A BIT LESS IN THE DESERTS TUES THROUGH THE
LATER PART OF THE WEEK. BUT BY THURS/FRI AS THE UPPER HIGH SITUATES
ITSELF IN THE 4 CORNERS/ NORTHERN NM AREA...THAT W FLOW BECOMES E-SE
ONCE AGAIN AND BEGINS TO SPREAD MOISTURE FROM MEXICO BACK INTO SOUTH
CENTRAL AZ. THIS MAY BRING A BIT MORE THUNDERSTORM ACTIVITY TO THE
HIGHER TERRAIN OF SOUTH CENTRAL AZ GOING BY NEXT WEEKEND...AND
PARTLY SUNNY SKIES OVER SW AZ SE CA.

&&

.AVIATION...
DISCUSSION FOR THE 18Z TAFS. FOR TAF KPHX AND KIWA...GUSTY WINDS TO
35-40KTS ASSOCIATED WITH THUNDERSTORMS FORMING EAST AND SOUTH OF
KPHX/KIWA AFTER 22Z. IMPACTS TO CIGS/VIS CAN BE EXPECTED BETWEEN 00Z
AND 07Z WITH CIGS LOWERING TO BKN070CB AND POSSIBLE REDUCTION IN VIS
TO 3SM IN TSRA AND SOME BLDU.

TAFS FOR KYUM...KBLH AND KIPL ADEQUATELY COVER ALL SIGNIFICANT
WEATHER.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE AREA TODAY THROUGH
     THIS EVENING UNTIL 12 MIDNIGHT TONIGHT.

CA...FLASH FLOOD WATCH IN EFFECT FOR JOSHUA TREE NATIONAL PARK...
     EASTERN RIVERSIDE COUNTY AND ALL OF IMPERIAL COUNTY TODAY
     THROUGH THIS EVENING UNTIL 12 MIDNIGHT TONIGHT.

ELLIS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 24, 6:20 AM MST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
620 AM MST SUN JUL 24 2005

AZZ021>023-026>028-250205-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
620 AM MST SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS...BLOWING DUST...AND LOCALLY HEAVY RAINFALL POSSIBLE
WITH SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS...AND BLOWING DUST.

AZZ020-025-CAZ031>033-250205-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
620 AM MST (620 AM PDT) SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS...BLOWING
DUST AND SAND...AND LOCALLY HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS MONDAY. NO HAZARDOUS WEATHER
EXPECTED TUESDAY THROUGH SATURDAY.

CAZ030-250205-
JOSHUA TREE NATIONAL PARK/JTNP/-
620 AM PDT SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY
HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS MONDAY THROUGH WEDNESDAY. NO
HAZARDOUS WEATHER EXPECTED THURSDAY THROUGH SATURDAY.

AZZ024-250205-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
620 AM MST SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WITH GUSTY WINDS MONDAY THROUGH SATURDAY.

DKS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:38 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal67 min
Jul 23, 5:45 PM MSTFlash Flood WarningPSRMaricopa, Pinal60 min
Jul 23, 6:00 PM MSTSevere Thunderstorm WarningPSRMaricopa60 min
Jul 23, 6:53 PM MSTSevere Thunderstorm WarningPSRMaricopa67 min
Jul 23, 6:59 PM MSTFlash Flood WarningPSRGila61 min
Jul 23, 7:40 PM MSTFlash Flood WarningPSRGila, Maricopa, Pinal50 min
Jul 23, 7:57 PM MSTSevere Thunderstorm WarningPSRMaricopa63 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.